DEAR DR. ROACH: I am a 59-year-old woman who was recently diagnosed with hepatitis C and cirrhosis. I have never been a drinker. I was treated with Harvoni for three months. I understand the medication is intended to cure the hepatitis C. What about the cirrhosis? My doctor hasn’t explained any of my long-term effects from taking this. — C.J.
ANSWER: Hepatitis C is a common infection of the liver. It is caused by a virus, which can be transmitted by blood and blood products, as well as through sharing needles for injection drugs. It is rarely transmitted sexually. Anyone with a history of injection drug use, who received blood transfusions or organ transplants before 1992, or who received clotting factors before 1987 should be tested, as should anyone with a known blood or sexual exposure to someone with hepatitis C. The Centers for Disease Control and Prevention also recommends testing all adults born in the United States between 1945 and 1965, anyone who is HIV-infected, who received hemodialysis or was incarcerated.
The treatment you have taken (Harvoni) is a combination of ledipasvir and sofosbuvir, and has an excellent cure rate. The cure rate is 99 percent in people who had never been treated before and who did not have cirrhosis. Even people like you, with cirrhosis, had a cure rate of 94 percent with 12 weeks of therapy in the trial that got the medication approved.
Cirrhosis is liver damage and scarring as a result of liver disease. Once it has developed, it is not reversible; however, a successful cure of the hepatitis C virus greatly reduces the risk of further damage, specifically reducing the need for liver transplant and the rates of death, liver cancer and other liver-related complications.
These medications are so new that I can’t estimate how much lower your risk of further damage to your liver is post-treatment; however, there is little doubt that your likely successful treatment will substantially improve your expected length and quality of life.
However, since you still have cirrhosis, you will need to take some important precautions. These include continued abstinence from alcohol, careful monitoring of prescription and non-prescription medications, avoiding raw shellfish and making sure your immunizations are up-to-date. You should keep asking your gastroenterologist questions until you are satisfied. I recommend you make a list of questions to ask, and bring a friend to help make sure you understand the answers you get.
DEAR DR. ROACH: My daughter smokes. She doesn’t have COPD now, but last spring she had bronchitis and was off work for a week. When she went back to work, she didn’t feel good, and her doctor told her that she had pneumonia in both lungs and wondered why she went back to work. She still takes cough syrup under her doctor’s orders. — N.P.
ANSWER: Getting someone to quit smoking is a challenge, but perhaps some advice I can give your daughter might help. The first piece of advice is that a cough necessitating cough syrup on a routine basis indeed might be a sign of COPD. There are two major forms of COPD: emphysema and chronic bronchitis. The definition of “chronic bronchitis” is a productive cough for three months in each of two successive years.
The second piece of advice is that quitting before there are serious symptoms is the best time to quit. Although the body has some ability to recover from the effects of chronic cigarette smoke, there is a degree of permanent damage in long-term smokers. Quitting greatly slows down the rate of ongoing damage to the lung and reduces the risk of having lifelong symptoms of shortness of breath and cough.
Quitting smoking will do more good for you than any cough syrup can.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.